Alert archive / Massachusetts / Wind Advisories in 2024

Wind Advisory 14, NWS Boston/Norton, MA

March 20, 2024Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this wind advisory at Mar 20, 2024, 3:59 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at Mar 21, 2024, 5:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2024, 3:59 PM EDT (19:59 UTC)
In effect from
Mar 21, 2024, 5:00 AM EDT
Expired
Mar 21, 2024, 7:00 PM EDT
In force
14 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS71 KBOX 201959
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
359 PM EDT Wed Mar 20 2024

MAZ002-008-009-210400-
/O.NEW.KBOX.WI.Y.0014.240321T0900Z-240322T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Blandford, Charlemont, and Chesterfield
359 PM EDT Wed Mar 20 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT THURSDAY...

* WHAT...West winds 25 to 25 mph with gusts up to 50 mph expected.

* WHERE...Western Franklin MA, Western Hampden MA, and Western 
  Hampshire MA Counties.

* WHEN...From 5 AM to 8 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

RM
3 follow-up statements
887 
WWUS71 KBOX 210726
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
326 AM EDT Thu Mar 21 2024

MAZ002-008-009-212100-
/O.CON.KBOX.WI.Y.0014.240321T0900Z-240322T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Blandford, Chesterfield, and Charlemont
326 AM EDT Thu Mar 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected.

* WHERE...Western Franklin MA, Western Hampden MA, and Western 
  Hampshire MA Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dooley
847 
WWUS71 KBOX 211943
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
343 PM EDT Thu Mar 21 2024

MAZ002-008-009-220000-
/O.CON.KBOX.WI.Y.0014.000000T0000Z-240322T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Blandford, Charlemont, and Chesterfield
343 PM EDT Thu Mar 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Western Franklin MA, Western Hampden MA, and Western 
  Hampshire MA Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

RM
002 
WWUS71 KBOX 212300
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
700 PM EDT Thu Mar 21 2024

MAZ002-008-009-220000-
/O.CAN.KBOX.WI.Y.0014.000000T0000Z-240322T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Blandford, Chesterfield, and Charlemont
700 PM EDT Thu Mar 21 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

Belk

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:31 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 1:31 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
131 PM EDT Wed Mar 20 2024

.SYNOPSIS...
A strong cold front will move across the region late today with
showers and perhaps an isolated rumble of thunder. Gusty wind
develops overnight into Thursday, accompanied by drying
conditions. A more active weather pattern then evolves for
Friday night into the weekend. The potential exists for heavy
rainfall Saturday into Saturday evening with accumulating snow
possible across interior northern MA at the start late Friday night.
Low pressure is expected to remain south of New England Sunday into
Monday bringing persistent onshore flow but it is uncertain if
additional rainfall will impact the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
930AM Update

Forecast progressing nicely so far this morning. We did have a
brief period with some scattered snow showers across the
interior, but there are no longer any -SN reports in latest
surface obs. KBOX radar continues to show some light returns
over isolated portions of the forecast area, but coverage has
shrunk over the past hour and should continue to do so as we
progress into late morning/early afternoon. Didn't have to make
any significant changes to the near-term forecast, only updated
the next few hours to reflect the latest observations.

Previous discussion...

* A mild first day of spring, but a robust cold front will bring
  that to an end this afternoon/evening with scattered showers.

We kick off the first full day of spring on a mild note, though it
will be short-lived due to a robust cold front later on today. As we
have been advertising, an impressive mid-level shortwave and rather
steep lapse rates will coincide this afternoon to develop convective
showers, albeit scattered, across southern New England. Ahead of the
cold front our region sits within the warm sector, temperatures
aloft are around 5C to 7C warmer this afternoon, hovering at -1C and
-3C, should result in high temperatures in the low and middle 50s
across the coastal plain. Higher terrain of northern and western
Massachusetts are cooler with highs in the low and middle 40s.

Do think there will be more in the way of cloud cover today, but
there should be periods of sunshine, this will help temperatures in
southeast Massachusetts climb to 55F-57F.

Now, as the mid-level trough and cold pool move in from the west,
our lapse rates become rather impressive, surface to 750mb are
greater than 8C/km. Guidance overnight is giving us a little more
moisture to play with, with PWATs between 0.3 and 0.6 inches. Still,
not much to write home about, but with little instability, CAPE is
around 100 J/kg, can't rule out a few heavier showers with a rumble
of thunder. As mentioned, colder temperatures aloft in combination
with the steep lapse rates, there is possibility any of the
convective showers could produce graupel.

As for timing, CAMS are in fair agreement this afternoon under the
WAA a few showers are possible, though the actual cold front with
convective showers moves through west to east, between 5pm and
8pm.

&&

.SHORT TERM /THURSDAY/...
* Gusty wind tonight into Thursday, which may result in a wind
  related headline.

* Rather chilly Thursday afternoon with much of the area in the 30s
  and upper 20s, while it will feel 10 to 15 degrees colder with the
  strong westerly winds.

Tonight: Showers come to an end with the departure of a robust cold
front. Overnight, a strong CAA allows for temperatures to drop well
into the 20s, with the higher terrain falling into the teens. Plus,
strong winds overnight will allow it to feel as if it were in the
single digits and teens. The well mixed boundary layer is supportive
of gusty westerly winds of 35 to 35 mph, localized gusts to 40 mph
is possible for the eastern slopes of the Berkshires.

Thursday: Drying conditions for Thursday with gusty winds, over all
a chilly day. Southern New England is placed between a building high
pressure system over the Ohio River Valley and strengthening low over
northern Maine. BUFKIT shows a well-mixed boundary layer, with wind
at the top of the boundary around 50 knots, while we don't expect
all that to be transported down, occasional gusts of 40 to 50 mph at
the surface are possible for east slopes of the Berkshires and
northern Worcester Hills. Did contemplate issuing a Wind Advisory,
but in collaboration with our neighboring offices, decided to hold
off until the afternoon forecast issuance. In addition, there will
be low values of RH, in the range of 20 to 35 percent, which poses a
concerns for fire weather. More on this in the fire weather section
at the bottom of the AFD. As for the second day of spring, it will
be rather chilly with highs in the upper 30s, but will feel like the
teens and low 20s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights:

* Dry conditions with less wind Friday

* Heavy rainfall possible Sat & Sat evening, especially near the
  coast. Low risk for river flooding across RI. Some accumulating
  snow possible northern MA late Fri night before changing to rain

* Unsettled pattern Sun into Mon with persistent onshore flow may
  bring more rain near the coast but details uncertain

Thursday night into Friday...

High pres gradually builds in from the west through Fri with
continued very dry airmass in place. Gusty NW winds will continue
into Thu evening before gradually diminishing overnight. Cold night
Fri night but there will be enough wind to prevent ideal radiational
cooling. Still expect lows dropping into the upper teens across
central/W MA with low-mid 20s elsewhere. Plenty of sunshine Fri with
less wind although mid/high clouds will begin to move in during the
afternoon. Below normal temps with highs upper 30s higher terrain
and low-mid 40s elsewhere.

Friday Night into Saturday night...

Robust northern stream shortwave approaches from the Gt Lakes Fri
night with attendant low pres moving into New York state. Increasing
warm advection and deepening moisture will lead to precip
overspreading SNE, mainly after midnight Fri night. With cold air
initially in place, expect precip to begin as snow, especially
across northern MA where minor accums expected before changing to
rain by Sat morning. In the coastal plain, a brief period of snow is
possible at the onset but not expecting any accum here.

Then focus will shift to heavy rainfall potential Sat into Sat
evening. Split flow pattern with northern stream trough to the north
and amplified southern stream system to the south. Inverted
trough/frontal boundary and right entrance region of upper jet will
provide strong forcing for ascent while anomalous PWAT plume lifts
north along the coast. Result will be widespread soaking rain
Saturday into Sat evening, with potential for heavy rainfall,
especially  near the coast within the axis of highest PWATs and a
developing low level jet. There are still some timing differences
with the heaviest rainfall but both GFS and ECMWF indicating 1 to
2.5 inches of rain, heaviest near the coast. These amounts are on
the higher end of the ensemble distribution, between 75th and 90th
percentile, but ECMWF ensemble has 40-50 percent probs of greater
than 2 inches near the coast, and CMC ensemble has 50-60 percent
probs. GEFS probs are less but MMEFS from the GEFS showing 40-55
percent chance of minor flooding for the Pawtuxet and Wood Rivers in
RI with a 30 percent chance of moderate flooding for the Pawtuxet.
This will have to be monitored closely over the next few days.

After boundary moves to the east Sat night, colder air will filter
back into the region overnight but it will also be drying from the
west. There is a low risk rain could end as a period of snow or
freezing rain but any wintry precip would likely be brief.

Sunday into Tuesday...

Below normal forecast confidence for this period. Consensus of the
guidance indicates drying overspreading much of SNE Sunday, but
deeper moisture will be lurking just offshore as southern stream low
will be south of New Eng. Any north or west shift in the guidance
will result in wet weather, especially near the coast. Ensemble
guidance from GFS and ECMWF showing low probs of light QPF lingering
across SE New Eng both Sun and Mon but confidence is low. Drier
conditions expected Tue but onshore flow persists.

The other factor for Sun and Mon is the potential for a decent NE
low level jet which will bring gusty winds near the coast.
Increasing surge and wave action could bring areas of minor coastal
flooding and beach erosion along the east coast, but this will be
dependent on a stronger low level jet near the coast. The strength
and location of the jet is highly uncertain at this time range.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High- greater than 60 percent.

Through 00Z.

VFR. Gusty westerly winds from 20 to 25 knots. Scattered -SHRA.

Tonight... High Confidence.

RA comes to an end with the departure of a cold front. Brief
period of -RASN possible behind the front along with a brief
period of MVFR cigs. Becoming SKC post frontal passage. West
wind 15 to 20 knots, gusting up to 35 knots possible.

Thursday... High Confidence.

VFR. Strong west/northwest wind 15 to 25 knots, with gust up to 40
knots possible. Gusts begin to back down Thursday evening.

KBOS TAF... High confidence in TAF. Borderline MVFR possible
after 00-03Z. Brief period of -RASN possible, but no
accumulations.

KBDL TAF...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: VFR. Strong winds with local gusts up to 40 kt.

Friday: VFR. Breezy.

Friday Night: Mainly VFR, with local IFR possible. Breezy.
Chance RA, chance SN, chance FZRA.

Saturday: Mainly MVFR, with areas IFR possible. Windy with
gusts up to 30 kt. RA.

Saturday Night: Mainly VFR, with local IFR possible. Windy with
gusts up to 35 kt. Chance RA, chance SN.

Sunday: VFR. Windy with gusts up to 35 kt. Slight chance RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Thursday... High Confidence.

A strong cold front crosses the waters late today into this evening
and behind it winds will shift to the northwest and strengthen. Gale
force winds, or at least frequent gusts of 35kt or above, are
expected to develop overnight and last through the day Thursday. A
Gale Warning has been issued for all waters, with the exception of
Narragansett Bay, where a Small Craft Advisory has been issued.

Outlook /Thursday Night through Sunday/...

Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Chance of rain.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain.

Saturday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Rain likely. Local visibility
1 to 3 nm.

Sunday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 13 ft. Chance of rain.

&&

.FIRE WEATHER...
330 PM Update:

Thursday and Friday...

Period of elevated fire weather concerns develops Thursday and also
potentially into Friday. Thursday offers a combination of gusty NW
winds between 35 and 50 mph and lowest RHs around 20-35 percent.

For Friday, NW to W winds are lighter but RHs project to be lower in
the upper teens to 30 percent range. Will reassess with incoming
guidance before coordinating with our fire weather partners over the
coming days.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 2 AM to 8 PM EDT Thursday for ANZ230.
     Gale Warning from 2 AM Thursday to 2 AM EDT Friday for ANZ231-
     250-251.
     Gale Warning from 8 PM this evening to 2 AM EDT Friday for
     ANZ232>235-237-254>256.
     Small Craft Advisory from 8 PM this evening to 2 AM EDT Friday
     for ANZ236.

&&

SYNOPSIS...Dooley/RM
NEAR TERM...KJC/Dooley
SHORT TERM...Dooley
LONG TERM...KJC
AVIATION...RM
MARINE...KJC/Dooley
FIRE WEATHER...KJC/Dooley

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:44 AM EDTGale WarningBOX42 hr
Mar 20, 3:44 AM EDTSmall Craft AdvisoryBOX58 hr
Mar 20, 5:45 PM EDTSpecial Weather StatementBOXFranklin, Hampden, Hampshire60 min
Mar 20, 7:32 PM EDTSpecial Weather StatementBOXMiddlesex, Norfolk, Worcester58 min

Nearby

Wind Advisories in Massachusetts, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.